Unintended consequences of taking prescription medicines

BIZ PFP-DRUGCOSTS 3 TB
John Ellmann’s prescription for Relpax, a medicine used to treat migraine headaches. (Alyssa Pointer/Chicago Tribune/TNS)

It’s been a busy few weeks for medication safety news stories. In particular, two different research studies stand out because they highlight important side effects of taking prescription drugs. Studies such as these remind us that many drugs may have unintended consequences, and, in some cases, the risks may outweigh the benefits.

The first comes to us from the Journal of the American Medical Association, in which researchers report that a relatively large percentage (37.2 percent) of U.S. adults are currently prescribed medications that may cause or exacerbate depression or suicidal symptoms.

The authors analyzed data from the National Health and Nutrition Examination Study during the years 2005 to 2014. The drugs studied were those commonly taken by adults for high blood pressure, acid reflux, pain, and birth control, among others (the authors were careful to exclude adults who were already taking antidepressant medications).

The researchers confirmed the implications of this finding by determining that clinical signs of depression were associated with the concurrent use of these types of drugs and were about three times more common if the person was taking three or more of such drugs (15 percent versus 4.7 percent).

The study, which was published earlier this month, was not designed to definitively pinpoint the drugs as the cause for the depressive symptoms. Still, it is an important wake-up call for both patients and their health-care providers, who may not always pay heed to the fine print in the drug’s label that contains information about all possible side effects. If you are taking prescription medications, and having persistent feelings of depression or suicidal thoughts, it would be prudent to discuss this with your doctor. It’s possible your symptoms have nothing to do with your medications, but it’s important to consider it.

Another notable recent study comes to us from JAMA Psychiatry. Researchers reported that from 2006 to 2010, a sample of children as young as 6 years old who received medications for the initial treatment of disruptive behavior disorders accumulated excess abdominal body fat and began to develop signs of diabetes. What was really alarming is that these changes occurred rapidly, within the first three months of beginning the treatment.

The drugs that were studied were used “off-label,” meaning they had not been approved by the U.S. Food and Drug Administration for this particular use. Essentially, the FDA has not had the opportunity to critically examine whether or not these medications are effective or do not cause unacceptable side effects when used for behavioral disorders. Obesity and diabetes in children are especially worrisome because of their association with the early development of cardiovascular disease and long-term diabetes.

These studies reinforce the principle of unintended consequences when taking prescription medications. All drugs have side effects at certain doses, so balancing therapeutic usefulness with unwanted side effects is a continuous challenge. When the side effects of a drug outweigh its benefits, it may be time to talk to your doctor about reevaluating your dose or considering possible alternatives.

Do you have a question about medication safety? Send your questions to health@philly.com and Dr. Litman will attempt to answer them in future columns. Individual responses will not be possible.

Ronald S. Litman, D.O., M.L.is the medical director of the Institute for Safe Medication Practices, based in Horsham, and an anesthesiologist at the Children’s Hospital of Philadelphia. The views and opinions expressed in this article belong solely to the author, and not necessarily to the author’s employers or their affiliates. Follow him on Twitter at @DrRonLitman.